Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 11, 2017, 5:20 PM EDT for 4 counties in New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 5:20 PM EDT (21:20 UTC)
- Expired
- Jul 11, 2017, 5:45 PM EDT
- In force
- 25 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bronx County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 59 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted.
975
WUUS51 KOKX 112120
SVROKX
NYC005-059-081-103-112145-
/O.NEW.KOKX.SV.W.0023.170711T2120Z-170711T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
520 PM EDT TUE JUL 11 2017
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Queens County in southeastern New York...
Bronx County in southeastern New York...
Western Suffolk County in southeastern New York...
Nassau County in southeastern New York...
* Until 545 PM EDT
* At 520 PM EDT, a severe thunderstorm was located over Whitestone,
or over Flushing, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Little Neck around 525 PM EDT.
Great Neck and Elmont around 530 PM EDT.
Glen Cove and Garden City around 535 PM EDT.
Westbury and Brookville around 540 PM EDT.
Levittown and Huntington Station around 545 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 7387 4069 7390 4085 7393 4088 7376
4085 7376 4088 7372 4086 7366 4090 7365
4092 7351 4090 7349 4092 7349 4094 7343
4091 7341 4094 7341 4095 7337 4094 7329
4091 7322 4093 7317 4071 7313 4067 7386
TIME...MOT...LOC 2120Z 261DEG 33KT 4078 7382
HAIL...1.00IN
WIND...60MPH
$$
MD2 follow-up statements
132
WWUS51 KOKX 112138
SVSOKX
Severe Weather Statement
National Weather Service New York NY
538 PM EDT TUE JUL 11 2017
NYC005-059-081-103-112145-
/O.CON.KOKX.SV.W.0023.000000T0000Z-170711T2145Z/
Queens NY-Bronx NY-Suffolk NY-Nassau NY-
538 PM EDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR QUEENS...BRONX...WESTERN SUFFOLK AND NASSAU COUNTIES...
At 537 PM EDT, a severe thunderstorm was located over Brookville,
Mineola and near Westbury, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
Queens...Bronx...western Suffolk and Nassau Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 7387 4069 7390 4085 7393 4088 7376
4085 7376 4088 7372 4086 7366 4090 7365
4092 7351 4090 7349 4092 7349 4094 7343
4091 7341 4094 7341 4095 7337 4094 7329
4091 7322 4093 7317 4071 7313 4067 7386
TIME...MOT...LOC 2137Z 261DEG 33KT 4081 7361
HAIL...1.00IN
WIND...60MPH
$$
MD946
WWUS51 KOKX 112144
SVSOKX
Severe Weather Statement
National Weather Service New York NY
544 PM EDT TUE JUL 11 2017
NYC005-059-081-103-112154-
/O.EXP.KOKX.SV.W.0023.000000T0000Z-170711T2145Z/
Queens NY-Bronx NY-Suffolk NY-Nassau NY-
544 PM EDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR QUEENS...BRONX...WESTERN
SUFFOLK AND NASSAU COUNTIES WILL EXPIRE AT 545 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 4069 7387 4069 7390 4085 7393 4088 7376
4085 7376 4088 7372 4086 7366 4090 7365
4092 7351 4090 7349 4092 7349 4094 7343
4091 7341 4094 7341 4095 7337 4094 7329
4091 7322 4093 7317 4071 7313 4067 7386
TIME...MOT...LOC 2144Z 260DEG 18KT 4081 7365
$$
MDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:21 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 11, 3:21 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
321 PM EDT Tue Jul 11 2017
.SYNOPSIS...
A weak frontal boundary approaches tonight, then stalls near the
region through Wednesday night. A slow moving front will move
through the area late Thursday into Friday, followed by weak
high pressure for the early portion of the weekend. Unsettled
conditions will continue for the latter half of the weekend into
early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A frontal boundary approaches and stalls near the region
tonight.
Any showers/thunderstorms that develop this evening will come
to an end fairly early with a mostly dry night expected. It will
remain very muggy overnight as dew points remain in the upper
60s and lower 70s. A MAV/MET/ECS blend was used for overnight
lows. Lows will be above normal with temperatures in the upper
60s and lower 70s.
The high risk of rip current development will continue this
evening at the ocean beaches.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
With a frontal boundary stalled in the vicinity of the region
Wednesday and Wednesday night, the continuted threat of showers
and thunderstorms remains.
POPs will increase late Wednesday morning into Wednesday
afternoon with diurnal heating. Conditions will continue to be
warm and humid with dew points still in the upper 60s to lower
70s.
The shower and thunderstorm threat continues into Wednesday
night.
A MAV/MET/ECS blend was used in the short term.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday will be the hottest day of the week as west-southwest flow
strengthens ahead of a slow moving west-to-east oriented frontal
boundary. Current forecast has temperatures 5 to 10 degrees above
climatological normals mainly from western Long Island/Connecticut
and westward. Farther east, a more southwest to south flow will keep
a marine influence over the area, moderating temperatures.
Apart from the heat on Thursday, the more significant story will be
the potential for heavy rain beginning Thursday afternoon/evening
and lasting into much of Friday. Total accumulations will depend
largely on how quickly the frontal boundary moves through the area,
though latest deterministic forecasts indicate broad zonal flow and
a slower southward movement to the front until a potent vorticity
maximum approaches from the west. Overall forecast totals should be
around .5-1", but with the potential for training storms along the
boundary in westward flow and high PWAT values of 2+", there is a
possibility of locally higher totals and flooding. See the hydrology
section for more information.
Although the front moves south of the area Friday night with brief
high pressure building in, unsettled conditions will continue each
day in broad cyclonic flow and with a series of hard-to-time short
waves and attendant surface features. More uncertainty exists into
next week as an upper ridge rotates eastward over the central US,
maintaining unsettled conditions with an upper low lingering over
the eastern US.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A cold front will approach the region from the west today, and
remain near the terminals into Wednesday.
Mainly VFR. Scattered showers and thunderstorms are still
expected to develop into this afternoon. The exact timing and
coverage still remains somewhat uncertain. Brief MVFR conditions
may occur in any heavier showers/storms, and strong gusty winds
are also a possibility. A shower or storm also cannot be ruled
out overnight into Wednesday morning, but confidence is too low
to include in TAF.
Gusty SW flow into this evening. Winds gradually veer to the
W-SW tonight and diminish before increasing Wednesday morning.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely for timing refinements of
showers and thunderstorms this afternoon/evening.
KLGA TAF Comments: Winds may back to the S-SW 20-22z with sea breeze
passage. Amendments likely for timing refinements of showers and
thunderstorms this afternoon/evening.
KEWR TAF Comments: Winds may stay more westerly than forecast into
this evening. Amendments likely for timing refinements for showers
and thunderstorms this afternoon/evening.
KTEB TAF Comments: Winds may stay more westerly than forecast into
this evening. Amendments likely for timing refinements for showers
and thunderstorms this afternoon/evening.
KHPN TAF Comments: Amendments likely for timing refinements for
showers and thunderstorms this afternoon/evening.
KISP TAF Comments: Amendments likely for timing refinements for
showers and thunderstorms this afternoon/evening.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday afternoon-Wednesday night...Mainly VFR with a MVFR
possible in chance of showers and thunderstorms.
.Thursday-Friday night...Periods of MVFR or lower possible with a
chance of showers and thunderstorms.
.Saturday-Sunday...VFR.
&&
.MARINE...
Latest 12Z forecast guidance now indicating winds and seas
should remain below small craft levels tonight and Wednesday.
Therefore, have gone ahead and cancelled the Small Craft
Advisory for the ocean waters. Some gusts to 20 kt will be
possible this evening, then diminish overnight. Seas should
remain between 3 and 4 ft through Wednesday night.
Conditions are largely expected to stay below SCA criteria with
limited longer duration swells through early next week as a series
of fronts and weak surface boundaries move through. However, a few
gusts to near 25 kt may be possible Thursday. Other than winds and
seas, numerous showers and thunderstorms with locally reduced
visibility are possible late Thursday afternoon into Friday, with
the potential for at least isolated thunderstorms each day
thereafter.
&&
.HYDROLOGY...
There is a flash flood threat for the Thursday-Friday period as
a slow moving frontal system drifts southward through the
region. Accumulations of a half an inch to an inch with locally
higher amounts will be possible.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...BC/MD
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...MD
AVIATION...DS
MARINE...BC/MD
HYDROLOGY...BC/MDHazardous weather outlook, Jul 11, 3:33 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service New York NY 333 PM EDT Tue Jul 11 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-121945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 333 PM EDT Tue Jul 11 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for widespread showers and thunderstorms Thursday afternoon into the first half of Friday. Flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-121945- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 333 PM EDT Tue Jul 11 2017 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for widespread showers and thunderstorms Thursday afternoon into the first half of Friday. Flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-121945- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 333 PM EDT Tue Jul 11 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 11, 3:59 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New York NY
359 PM EDT TUE JUL 11 2017
NJZ006-107-108-NYZ074-075-112030-
Hudson-Eastern Union-Western Union-Richmond (Staten Is.)-Kings
(Brooklyn)-
359 PM EDT TUE JUL 11 2017
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHERN UNION...
RICHMOND AND KINGS COUNTIES...
At 359 PM EDT, a strong thunderstorm was located over Society Hill,
or near New Brunswick, moving east at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
This storm will be near...
Plainfield around 405 PM EDT.
Clark and Colonia around 420 PM EDT.
Linden and Todt Hill around 430 PM EDT.
LAT...LON 4050 7427 4055 7425 4056 7421 4060 7422
4059 7428 4060 7446 4065 7441 4069 7418
4068 7414 4070 7411 4071 7402 4068 7406
4065 7407 4062 7405 4070 7401 4056 7399
4060 7404 4054 7410 4050 7421
TIME...MOT...LOC 1959Z 266DEG 22KT 4054 7447
MDSpecial weather statement, Jul 11, 4:29 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service New York NY
429 PM EDT TUE JUL 11 2017
NJZ006-106-108-NYZ072-074-075-176-178-179-112115-
Hudson-Eastern Union-Eastern Essex-Northern Queens-Southern
Queens-New York (Manhattan)-Richmond (Staten Is.)-Southern
Nassau-Kings (Brooklyn)-
429 PM EDT TUE JUL 11 2017
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN UNION...
QUEENS...RICHMOND...NEW YORK...KINGS AND SOUTHWESTERN NASSAU
COUNTIES...
At 429 PM EDT, a strong thunderstorm was located over Port Richmond,
or over Todt Hill, moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
This storm will be near...
Tompkinsville around 435 PM EDT.
Jersey City and The Verrazano Narrows Bridge around 440 PM EDT.
Flatbush and Coney Island around 445 PM EDT.
Crown Heights and Canarsie around 450 PM EDT.
Forest Hills and Howard Beach around 455 PM EDT.
Jamaica and Rockaway Beach around 500 PM EDT.
Valley Stream and Woodmere around 505 PM EDT.
Long Beach and Lynbrook around 510 PM EDT.
Freeport and Garden City around 515 PM EDT.
LAT...LON 4052 7425 4055 7425 4056 7422 4059 7421
4060 7425 4070 7425 4077 7373 4076 7371
4079 7365 4078 7354 4059 7350 4058 7364
4058 7377 4054 7394 4057 7394 4056 7401
4057 7402 4059 7401 4060 7404 4052 7413
TIME...MOT...LOC 2029Z 265DEG 33KT 4062 7416
MDSpecial weather statement, Jul 11, 5:12 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service New York NY
512 PM EDT TUE JUL 11 2017
NYZ075-078-080-176>179-112200-
Southwest Suffolk-Northern Queens-Northwest Suffolk-Southern
Queens-Northern Nassau-Southern Nassau-Kings (Brooklyn)-
512 PM EDT TUE JUL 11 2017
...A STRONG THUNDERSTORM WILL AFFECT QUEENS...WESTERN SUFFOLK...KINGS
AND NASSAU COUNTIES...
At 512 PM EDT, a strong thunderstorm was located over Jamaica, moving
east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Bayside and Cedarhurst around 515 PM EDT.
Valley Stream and Lynbrook around 520 PM EDT.
Garden City and Mineola around 525 PM EDT.
Freeport and Westbury around 530 PM EDT.
Levittown and Massapequa around 535 PM EDT.
Plainview and Farmingdale around 540 PM EDT.
Huntington Station and Lindenhurst around 545 PM EDT.
Commack and Deer Park around 550 PM EDT.
Islip and Brentwood around 555 PM EDT.
Ronkonkoma and Smithtown around 600 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4078 7392 4089 7310 4071 7309 4072 7312
4069 7315 4070 7323 4065 7337 4067 7324
4065 7321 4067 7320 4065 7316 4067 7308
4065 7308 4062 7324 4063 7333 4061 7346
4061 7390
TIME...MOT...LOC 2112Z 265DEG 36KT 4071 7381
MDThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:53 PM EDT | Small Craft Advisory | OKX | 16 hr | |
| Jul 11, 3:59 PM EDT | Special Weather Statement | OKX | Richmond | 31 min |
| Jul 11, 4:28 PM EDT | Special Marine Warning | OKX | 47 min | |
| Jul 11, 4:29 PM EDT | Special Weather Statement | OKX | Kings, Nassau, Queens, Richmond | 46 min |
| Jul 11, 5:11 PM EDT | Special Marine Warning | OKX | 64 min | |
| Jul 11, 5:12 PM EDT | Special Weather Statement | OKX | Nassau, Queens | 48 min |
| Jul 11, 5:43 PM EDT | Special Weather Statement | OKX | Nassau | 47 min |
| Jul 11, 6:58 PM EDT | Special Weather Statement | OKX | Suffolk | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.